Pharmacology Antihypertensives #4

Question

Which medication is appropriate to administer to a patient with a serum potassium level of 6.5 mEq/L?

Answers

  1. Triamterene
    • Rationale:

      This answer is not correct because triamterene is a potassium sparing diuretic and would cause additional elevation of potassium levels. The healthcare provider should be consulted about holding this medication due to that risk.

  2. Captopril
    • Rationale:

      This answer is not correct because captopril is an ACE-inhibitor medication, which has a side effect of retaining potassium, causing additional elevation of potassium levels.

  3. Furosemide
    • Rationale:

      This answer is correct because furosemide is a loop diuretic. This class of medication decreases potassium levels and would be appropriate to administer to a patient with hyperkalemia. Hyper- and hypokalemia can cause cardiac arrhythmias and death. Patients taking medications which cause these electrolyte imbalance should have periodic blood tests to monitor for this.

  4. Spironolactone
    • Rationale:

      This answer is not correct because spironolactone is a potassium sparing diuretic and would cause additional elevation of potassium levels. The healthcare provider should be consulted about holding this medication due to that risk.

Overview

Hyperkalemia is a condition when the patient’s serum potassium level is > 5.5 mEq/L. This can be a dangerous condition, resulting in cardiac arrhythmias. Correction of this can include utilizing the natural potassium lowering quality of furosemide.

Explanation

Learning Outcomes

Hyperkalemia is a condition when the patient’s serum potassium level is > 5.5 mEq/L. This can be a dangerous condition, resulting in cardiac arrhythmias. Furosemide is a loop diuretic with the side effect of hypokalemia since it naturally lowers blood potassium. Medications such as spironolactone, triamterene, and captopril have the side effect of hyperkalemia. These medications should be held due to the compounding effects of this with hyperkalemia. The healthcare provider should be notified of the hyperkalemia and advisement sought regarding administration of any potassium sparing or elevating medications.

Test Taking Tip

Hyper- and hypokalemia can cause cardiac arrhythmias and death. The nursing student should understand medications which are known to carry this side effect.

Video Rationale